Utah, 2020

High Wind in Utah, May 22, 2020

May 22, 2020 · NWS SLC · 4 events in 4 counties and zones

A strong late spring cold front pushed through Utah, bringing gusty winds and isolated convection.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong late spring cold front pushed through Utah, bringing gusty winds and isolated convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 22, 3:11 PM MST, 29 minutes earlier.

Area forecast discussion, May 22, 3:11 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
411 PM MDT Fri May 22 2020

.SYNOPSIS...The upper level trough over the Pacific Northwest
will settle into the western Great Basin today, then turn east
and cross Utah tonight through Saturday. Unseasonably cool and
unsettled conditions will focus on the northern and western Utah
and southwest Wyoming through the first half of the holiday
weekend. A warming trend will follow beginning early next week.

&&

.SHORT TERM (Through 00z Sunday)...Afternoon radar analysis has
changed very little compared to this morning with respect to where
the front is located and filling in with precipitation. Gusty
northwest winds are ramping up across northern Utah this
afternoon, so rest assured our front is here. Temperatures are
also slowly dropping in this area; from low 60s to now low 50s and
upper 40s. The 12z RAOB showed a steep lapse rate in the lower
levels which seems coincident with the forecast strong shear
across the Great Salt Lake and Deserts area going into this
evening. The strong synoptic lift associated with the
frontogenetic forcing as the front strengthens should work in
favor for higher precipitation rates this evening. The going
precipitation totals should do well across most all of northern
Utah for wetting rains.

The cold core rotates through northern Utah overnight and
maintains most of the energy as it wraps up. A tightening
baroclinic zone aloft will lower snow levels down to 6000 ft by
Saturday morning which will produce several inches of snow in the
mountains of northern Utah. Mountain valleys may see up to 1 inch
of snow accumulation on grassy surfaces.

Southern and eastern Utah will maintain dry conditions along with
gusty south winds today. Winds across western Utah will continue
to be gusty as the front passes, and these reasons are supporting
our current headlines that go through this evening.

The upper level trough will slide to the east later Saturday
leaving behind a cooler airmass. Temperatures Saturday morning
will be cooler, however going into Saturday night overnight
temperatures especially across northern Utah mountain valleys will
drop to freezing for a few hours. Depending on the amount of
clearing skies, temperatures could either be insulated and
protected or drop a few more degrees.

.LONG TERM (After 00z Sunday)...Daytime high temperatures will be on
the rise starting Sunday as the trough slides eastward past the
forecast area and the ridge noses inland, providing dry northwest
flow aloft and some clearing over northern Utah. Lingering low level
moisture and afternoon heating could bring some low end chances of
convective showers over the high terrain of northern Utah on Sunday
, especially over the Uintas. Some very light accumulating snow may
be possible in portions of the Uintas, but any accumulating snow
will be under an inch.

Throughout the next work week, a broad ridge will settle over the
region and allow daytime high temperatures to rapidly rise to well
above normal (+10-15F) by the middle of the week. Confidence is
fairly high at this point in seeing triple digit temperatures in
Utah's Dixie by Wednesday, possibly nearing the 110F mark by Friday.
Additionally, blended model guidance supports temperatures across
the Wasatch Front creeping into the low to mid 90s on Thursday and
Friday. In large, a warming trend establishes by the beginning of
the week and continues through at least Friday across the entire
forecast area with dry conditions expected to prevail.

&&

.AVIATION...Northwest winds will become gusty through the evening
hours at the KSLC terminal. Lowering CIGS to MVFR between 02z to
05z with onset of rain showers. Visibility and CIGs may be at the
high end of IFR in heavier showers between 05z and 09z before
letting up. Expecting northwest winds to persist through the valid
TAF period. CIGs should lift above 6000 ft after 15z Saturday.
Isolated chance of lightning near the terminal overnight with low
confidence.

&&

.FIRE WEATHER...A potent cold front is crossing Utah from the
northwest moving southeast. Gusty southwest winds will continue
across southern and central Utah before the front moves through
overnight and gusty northwest winds will accompany the front as it
moves into the northwest portion of the state. Critical fire
weather conditions will exist across southern Utah where fuels are
dry and humidity values will be quite low. Other areas of south
central and southeastern Utah will see gusty winds and low
humidity values associated with this frontal passage as well.

Across northern Utah, widespread precipitation will take place
beginning this afternoon and continuing through Saturday. Snow
levels will drop overnight to near 6000 ft with some locations
seeing up to 5 inches of snow. As for mountain valleys, expecting
snow to accumulate up to 1 inch on grassy surfaces. Beyond this
system, a warming and drying trend will take place early next week
under high pressure.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ497-498.

     Wind Advisory until midnight MDT tonight for UTZ005-015.

     Wind Advisory until 9 PM MDT this evening for UTZ016.

     Wind Advisory until midnight MDT tonight for UTZ004.

WY...None.
&&

SHORT TERM/AVIATION/FIRE WEATHER...Dewey
LONG TERM...Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 22, 4:52 AM MST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
552 AM MDT Fri May 22 2020

UTZ001>016-019>021-517-518-WYZ021-231200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
552 AM MDT Fri May 22 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A cold front entering northwest Utah today will generate
increasing strong southerly winds across much of southern through
west-central Utah. Light showers will develop near the cold front
during the morning, with a few thunderstorms possible during the
afternoon. Hazardous fire weather conditions will exist across far
southwest Utah due to strong winds and low relative humidity.

The cold front will strengthen as it accelerates south through the
state late this afternoon through the overnight hours. Showers
along with a few thunderstorms will expand along the front across
northern Utah and southwest Wyoming, with strong thunderstorms
possible late this afternoon through early this evening.

Much colder temperatures with strong and gusty northerly winds
will follow the front south overnight. Snow levels will lower
quickly, with accumulating snows for most northern mountain
locations behind the front. Brief periods of snow are possible for
the higher northern outlook area valleys, though little or no
accumulating snow is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain and snow associated with the storm system moving across
northern Utah will gradually decrease in areal coverage and
intensity across the northern portion of the outlook area
Saturday. Unseasonably cool temperatures are expected this
weekend. Low temperatures both Saturday and Sunday mornings will
run well below normal, with the potential for freezing
temperatures across portions of the northern and western
agricultural areas. Sunday morning will be the more likely of the
two mornings for a hard freezing in the growing areas.

A warming trend will begin early in the week. Temperatures across
the outlook area will be well above late May norms by Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

4 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
May 22, 3:40 PM MST to 5:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

A peak wind gust of 66 mph was recorded by the English Village sensor, with other sensor peak wind gusts of 65 mph at Causeway, 62 mph at Calleo Gate, 60 mph at both Target Road and Juliet Road, 59 mph at Playa Station, and 58 mph at Target S.

High Wind, Salt Lake and Tooele Valleys

When
May 22, 5:20 PM MST to 6:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A peak wind gust of 59 mph was measured at the Point of the Mountain station, with other measured peak wind gusts including 58 mph at the Vernon and Flight Park South sensors. Large trees were blown down in West Valley City and in the Salt Lake City Cemetery.

High Wind, West Central Utah

When
May 22, 5:36 PM MST
Where
West Central Utah forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A peak wind gust of 61 mph was measured at the Tule Valley station.

High Wind, Southern Wasatch Front

When
May 22, 5:58 PM MST to 7:03 PM MST
Where
Southern Wasatch Front forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet

An estimated peak wind gust of 66 mph was reported at the Ranches Golf Course Clubhouse, with measured gusts including 64 mph from a personal weather station, 61 mph at the Pioneer Crossing sensor, and 60 mph at the I-15 @ Orem sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892629, 892940, 892635, 892630.